Portugaliæ Mathematica   EMIS ELibM Electronic Journals PORTUGALIAE
Vol. 52, No. 1, pp. 109-123 (1995)

Previous Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Asymptotically Periodic Solutions for a Class of Nonlinear Coupled Oscillators

Thierry Cazenave and Fred B. Weissler

Analyse Numérique - URA CNRS 189, Univ. Pierre et Marie Curie,
4, place Jussieu, F-75252 Paris Cedex 05 - FRANCE Laboratoire Analyse Géométrie et Applications, URA CNRS 742,
Institut Galilée - Univ. Paris XIII, Avenue J.-B. Clément, F-93430 Villetanneuse - FRANCE

Abstract: We consider the Hamiltonian system $$ \left\{\eqalign{u''+u+(u^2+v^2)^\alpha\,u&{}=0,\cr v''+k\,v+(u^2+v^2)^\alpha\,v&{}=0,\cr}\right. $$ where $k$, $\alpha$ are real numbers, $k>1$ and $\alpha >0$. This system is a special case of the nonlinear wave equation $$ u_{tt}-\Delta u+\|u\|_{L^2}^{2\alpha}\,u=0, $$ when only two Fourier components of the solution are nonzero. We show that for sufficiently large energy, every periodic solution of the above system with $v\equiv 0$ has a nontrivial stable manifold. Thus, we obtain asymptotically periodic, and therefore nonrecurrent, solutions of this nonlinear wave equation. The same result is also true for a wider class of nonlinearities.

Keywords: Conservative wave equations; Hamiltonian systems; Poincaré map; stable manifolds; nonrecurrent solutions.

Classification (MSC2000): 35L70, 34D05, 34C35

Full text of the article:

Electronic version published on: 29 Mar 2001. This page was last modified: 27 Nov 2007.

© 1995 Sociedade Portuguesa de Matemática
© 1995–2007 ELibM and FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition